Kansas, 2024

Hail and Damaging Wind in Kansas, May 21, 2024

May 21, 2024 · NWS SGF · 2 events in 2 counties and zones

A storm system that originated in the Plains brought an associated cold front through southeast Kansas during the late afternoon and evening hours on May 21, 2024. Discreet supercells quickly congealed into a linear mode, producing quarter size hail and damaging winds in Bourbon and Crawford counties before pushing into southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A storm system that originated in the Plains brought an associated cold front through southeast Kansas during the late afternoon and evening hours on May 21, 2024. Discreet supercells quickly congealed into a linear mode, producing quarter size hail and damaging winds in Bourbon and Crawford counties before pushing into southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 21, 2:09 PM CST, 1 hour 36 minutes earlier. Its key messages:

  • Severe storms possible late this afternoon into the evening...with an Enhanced (3 of 5 level) risk over west central and central MO and a Slight Risk for much of the region southward to the Arkansas border. Hail to the size of baseballs and damaging wind gusts will be the primary concerns followed by tornadoes.
  • Another round of severe weather is possible again Wednesday toward south-central Missouri with Slight (2 of 5 level) to Enhanced (3 of 5 level) risk. Hail to the size of golf balls will be the primary threat followed by damaging wind.
  • Unsettled weather may persist through the end of this week and into Memorial Day weekend (daily 30-50% chances for showers and thunderstorms).
Area forecast discussion, May 21, 2:09 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
309 PM CDT Tue May 21 2024

.KEY MESSAGES...

- Severe storms possible late this afternoon into the
  evening...with an Enhanced (3 of 5 level) risk over west
  central and central MO and a Slight Risk for much of the
  region southward to the Arkansas border. Hail to the size of
  baseballs and damaging wind gusts will be the primary concerns
  followed by tornadoes.

- Another round of severe weather is possible again Wednesday
  toward south-central Missouri with Slight (2 of 5 level) to
  Enhanced (3 of 5 level) risk. Hail to the size of golf balls
  will be the primary threat followed by damaging wind.

- Unsettled weather may persist through the end of this week and
  into Memorial Day weekend (daily 30-50% chances for showers
  and thunderstorms).

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 308 PM CDT Tue May 21 2024

Band of cumulus congestus from west of the KC area southwest to
near KCNU on into north central OK marking the region where the
cap is eroding with TSRA development anticipated in the next 1-2
hours...propagating  southeastward through the evening in line
with the HREF.

With CAMS members ranging from discrete cells to at best a
broken line across much of the CWA concern remains very large
hail - baseball to softball...with MLCAPES expected to climb to
over 3000 J/KG with max heating and 0-6 KM shear around 50 knots
providing ample shear for supercells to initially form. The
front will likely overtake the dry line from reaching the CWA
but the potential for discrete supercells is expected based upon
the environment and CAMs. The question over time then remains
whether supercells congeal and or the frontal boundary becomes
the main forcing leading to a line later this evening over the
eastern Ozarks.

Models continue to advertise redevelop of TSRA Wednesday along
and a bit north of the frontal boundary that will sink to along
or a bit south of the Arkansas border overnight. Unlike storms
today which primarily will form within a band...storms on
Wednesday will be clustered from late morning into the
afternoon. With the front south of the border, the storms will
be elevated with enough shear for sufficient rotation and
instability for hail to the size of golf balls to be the primary
threat followed by winds of 60 to 70 mph.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 308 PM CDT Tue May 21 2024

A rather active pattern remains in the forecast with multiple
rounds of thunderstorms, some severe, and rainfall through the
holiday weekend. Both the CSU/CIPS and SPC output continues to
show this potential as well. As for temperatures for the
weekend, expect highs in the upper 70s to lower 80s.

Thursday - Sunday: SPC has a Slight Risk of severe weather issued
for areas south and west of a line from Nevada to West Plains. A
shortwave trough will move through Thursday evening in addition to
an 850mb LLJ with widespread thunderstorms expected again. MUCAPE
shows values near 2500-3000 J/kg with sufficient shear and moisture
to produce thunderstorms. Some storms may be severe.

Friday there may be lingering showers and thunderstorms from
Thursday night that will slowly push east Friday morning. POPs start
out at 30-50% but decrease as they day goes on. Which means Friday
may be a brief break in the rainfall and storms.

Another shortwave arrives Saturday evening into Sunday with SPC
highlighting a 15-20% risk for severe weather on Sunday for areas
east of I-49. Models hint at more widespread thunderstorm activity,
but more details to come.

Monday - Tuesday: Another shortwave moves through Monday night into
Tuesday bringing an additional round of storms. Though, after
Tuesday, ridging begins to build into the area and gives us a much
needed break from severe weather/rain.

With multiple days of rainfall expected, forecast rainfall totals
show a widespread 1 to 2 inches of rain with localized higher
amounts possible. This may lead to localized flooding for areas that
have already seen ample rainfall or that flood easily.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1246 PM CDT Tue May 21 2024

An active period of strong to severe thunderstorms will impact
the region this evening into the overnight. Storms will develop
over east central KS by mid afternoon and propagate
southeastward producing severe winds and large hail. Questions
exist on post event TSRA activity which could continue to impact
aviation operations overnight.

Additional thunderstorms...with again some possible strong to
severe will be possible from late morning Thursday into the
early afternoon.
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Runnels
LONG TERM...Soria
AVIATION...Runnels
Hazardous weather outlook, May 21, 9:35 AM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1035 AM CDT Tue May 21 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221545-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1035 AM CDT Tue May 21 2024

...Enhanced Risk for Storms Producing Baseball or Larger Hail...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Signficant hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

Southerly winds will gust to 40 mph ahead of the development of
thunderstorms this afternoon.

A cold front will bring the potential for severe weather late
this afternoon into tonight. Hail to the size of baseballs or
larger along with damaging winds to 70 mph will be the main
threats. There is a limited tornado threat mainly west of Highway
65 as well as localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will continue Wednesday into Thursday
bringing additional rounds of severe weather. Damaging winds will
be the main threat with these storms, but large hail, a spinup
tornado or two, and flooding are secondary threats.

Daily 30-50% chances for showers and thunderstorms exist through
Memorial Day Weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon over west central
Missouri through southeast Kansas by 3 PM extending southeastward
into this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Special weather statement, May 21, 3:08 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
408 PM CDT Tue May 21 2024

KSZ073-212145-
Bourbon KS-
408 PM CDT Tue May 21 2024

...STRONG THUNDERSTORMS WILL IMPACT BOURBON COUNTY THROUGH 445 PM
CDT...

At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fulton to Uniontown to 7 miles east of
Chanute. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Scott, Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton,
Harding, Pawnee Station, Hiattville, Petersburg, Hammond, Devon,
Garland, Porterville, and Xenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Kansas...and west central Missouri.

&&

LAT...LON 3804 9508 3804 9479 3803 9477 3803 9461
      3767 9462 3768 9509
TIME...MOT...LOC 2107Z 265DEG 31KT 3804 9481 3786 9498 3769 9533

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Nelson

The radar

The Pleasant Hill radar (KEAX), 97 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bourbon

When
May 21, 3:45 PM CST
Where
Bourbon County, 0.69 mi N of Fulton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.010, -94.720

Social media report relaying that many trees were snapped halfway, with some being uprooted in Fulton, Kansas.

Hail, Crawford

When
May 21, 4:20 PM CST
Where
Crawford County, 0.69 mi N of Arma
Measured
1 in hail
Reported by
Public
Coordinates
37.540, -94.700

Social media report of hail to the size of quarters in Arma, Kansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174203, 1174202.